High Wind, Cody Foothills
- When
- March 30, 6:25 AM MST to March 31, 2:41 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 86 kt (99 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Favorable jet dynamics coupled with a strong pressure gradient to produce high wind across the western and southern Big Horn Basin. Mountain waves contributed to high wind in some areas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Favorable jet dynamics coupled with a strong pressure gradient to produce high wind across the western and southern Big Horn Basin. Mountain waves contributed to high wind in some areas. A sensor west of Clark recorded a gust of 99 mph. Other reports included 68 mph gusts at Thermopolis and 55 mph sustained wind along Chief Joseph Highway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 30, 2:14 AM MST, 4 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 314 AM MDT FRI MAR 30 2012 .SHORT TERM...THURSDAY THROUGH SUNDAY NIGHT WEST OF THE DIVIDE...THE NEXT WEATHER SYSTEM WILL MOVE INTO THE WESTERN MOUNTAINS WITH ANOTHER ROUND OF RAIN AND SNOW SHOWERS. VALLEYS LOOK TO BE MAINLY RAIN AS SNOW LEVELS START OUT AROUND 7000 FEET EARLY THIS MORNING AND THEN CLIMB TO AROUND 8000 TO 8500 FEET THIS AFTERNOON AND EVENING. NEVERTHELESS...THE HIGHER ELEVATIONS OF THE TETONS AS WELL AS SOUTHWESTERN PORTIONS OF YELLOWSTONE PARK COULD SEE 3 TO 6 INCHES OF SNOW WITH LOCALLY HIGHER AMOUNTS. HOWEVER...SINCE IMPACTS SHOULD BE MINIMAL WE DECIDED AN ADVISORY IS NOT WARRANTED AT THIS TIME. THIS SNOW WILL TAPER OFF THIS EVENING AS THE SYSTEM MOVES OFF TO THE NORTHEAST. ANOTHER ROUND OF PRECIPITATION MAY MOVE IN FOR SATURDAY BUT THE MODELS HAVE TRENDED WEAKER WITH THIS BATCH SO WE CUT BACK POPS AND QPF QUITE A BIT FOR THAT TIME FRAME. WITH A WARM AIR MASS IN PLACE SNOW LEVELS WILL RISE ABOVE 9000 FEET IN MOST AREAS. STILL SOME INSTABILITY IN THE AIR SO WE INCLUDED THE CHANCE OF A THUNDERSTORM AS WELL. MODELS CONTINUE TO SLOW THE MAJOR SYSTEM ON THE WEST COAST DOWN AGAIN WITH MOST MAIN BATCH OF PRECIPITATION HOLDING OFF UNTIL SUNDAY. AND NOW WITH MODELS NOW SHOWING THE TROUGH TO SPLIT WITH THE MAIN ENERGY TRACKING OVER MONTANA AND COLORADO. WE ALSO CUT BACK QPF FOR THIS TIME FRAME. COLDER AIR LOOKS TO MOVE IN NOW ON SUNDAY MORNING AND CHANGE PRECIPITATION OVER TO SNOW ALL THE WAY TO THE VALLEY FLOORS. PRECIPITATION SHOULD END LATER SUNDAY NIGHT ACROSS THE NORTHWESTERN MOUNTAINS LATER SUNDAY NIGHT AS THE SYSTEM PUSHES TO THE EAST. ACROSS SWEETWATER COUNTY...EXPECT MAINLY DRY...WARM AND BREEZY TO WINDY WEATHER THROUGH SUNDAY MORNING. THE COLD FRONT WILL CROSS WITH A CHANCE OF SHOWERS AND THUNDERSTORMS FOR SUNDAY. WITH MODELS NOW SHOWING A LOW DEVELOPING OVER NORTHEASTERN COLORADO WE HAVE INTRODUCED CHANCE POPS OVER THE AREA WITH MOISTURE WRAPPING BACK INTO THE AREA FOR SUNDAY NIGHT. EAST OF THE DIVIDE...MAINLY DRY...BREEZY AND WARM WEATHER LOOKS TO BE THE RULE THROUGH SATURDAY AS FLOW TURNS FROM WESTERLY TODAY TO SOUTHWESTERLY FOR SATURDAY AND SUNDAY. TEMPERATURES WILL WARM SIGNIFICANTLY TODAY AND ESPECIALLY FOR SATURDAY. RECORD HIGHS WILL BE IN SERIOUS JEOPARDY ON SATURDAY WITH SOME LOCATIONS QUITE LIKELY SEEING THE FIRST 80 DEGREE TEMPERATURES OF THE YEAR. ALSO...THE PRESSURE GRADIENT WILL TIGHTEN UP WITH THE SYSTEM APPROACHING FROM THE WEST. THIS MEANS AN INCREASE IN WINDS WITH A BREEZY AFTERNOON TODAY AND THEN WINDY TO VERY WINDY CONDITIONS FOR SATURDAY AFTERNOON. THERE IS THE POTENTIAL FOR A HIGH WIND EVENT FOR SATURDAY AFTERNOON. FIRE DANGER WILL ALSO BE ON THE RISE...ESPECIALLY ON SATURDAY AFTERNOON WITH THE WARM TEMPERATURES...LOW RELATIVE HUMIDITIES AND STRONG WINDS. THE FRONT WILL THEN CROSS THE AREA WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS ON SUNDAY. MUCH COOLER AIR WILL FILTER IN BEHIND THE FRONT AND CHANGE ANY RAIN OVER TO SNOW LATER SUNDAY NIGHT. WITH A LOW DEVELOPING IN THE LEE OF THE ROCKIES AND LOW TURNING NORTHERLY THERE WILL BE THE POSSIBILITY OF SOME ACCUMULATING SNOW LATE SUNDAY NIGHT ACROSS THE USUAL UPSLOPE AREAS INCLUDING CASPER MOUNTAIN. .LONG TERM...MONDAY THROUGH FRIDAY MONDAY...LINGERING MORNING SNOW SHOWERS EAST CENTRAL...OTHERWISE CLEARING AND SEASONABLY COOL. TUESDAY AND WEDNESDAY...MAINLY DRY WITH ABOVE NORMAL TEMPERATURES. BREEZY TO WINDY AREAS WITH ELEVATED FIRE WEATHER BEHAVIOR POSSIBLE WHERE FUELS REMAIN DRY ON WEDNESDAY. THURSDAY AND FRIDAY...CHANCES OF RAIN AND SNOW SHOWERS MAINLY NORTHWEST MOUNTAINS. CONTINUED UNSEASONABLY WARM ACROSS THE SOUTH AND CENTRAL...WITH BREEZY TO WINDY AREAS WITH ELEVATED FIRE WEATHER BEHAVIOR POSSIBLE WHERE FUELS REMAIN DRY. MEDIUM RANGE GLOBAL MODELS CONTINUE TO TREND SLOWER WITH TROUGH EXITING INTO SOUTHERN PLAINS MONDAY WHICH WILL RESULT IN A MOIST UPSLOPE FLOW LINGERING ACROSS EASTERN NATRONA COUNTY THROUGH THE MORNING. HIGH TEMPERATURES MONDAY WERE TRENDED TOWARD THE COOL SIDE OF GUIDANCE WITH THIS SLOWER TIMING. FORECAST REMAINS ON TRACK FOR A RETURN TO MUCH ABOVE NORMAL TEMPERATURES BY WEDNESDAY ALONG WITH WINDS PICKING UP THROUGH THE WIND CORRIDOR. UPPER RIDGE WILL TRANSLATE THE ROCKIES TUESDAY MORNING AS UPPER TROUGH SHARPENS ALONG THE WEST COAST. MODELS LIKELY TO PROGRESSIVE BRINGING THIS TROUGH INLAND ON THURSDAY AS WAS THE CASE WITH OUR SYSTEM THIS WEEKEND. REX BLOCKING PATTERN SETTING UP OVER THE CENTRAL PACIFIC MID-WEEK WOULD ALSO FAVOR SLOWER PROGRESSION AND A MORE SPLIT FLOW DOWNSTREAM THAN DETERMINISTIC MODELS ADVERTISE. FORECAST BRINGS IN CHANCES OF PRECIPITATION ACROSS THE NORTHWEST THURSDAY AND SPREADING TO THE DIVIDE FRIDAY...THOUGH THIS MAY STILL BE TOO QUICK. DRY AND UNSEASONABLY WARM SW FLOW CONTINUES ACROSS CENTRAL AND SOUTHERN AREAS THURSDAY WITH A HINT OF COOLER BUT STILL ABOVE NORMAL TEMPERATURES ON FRIDAY. && .AVIATION.../12Z ISSUANCE/ WEST OF THE DIVIDE...AREAS OF VALLEY RAIN AND MOUNTAIN SNOW WILL INCREASE ACROSS THE FAR WEST AND NORTHWEST THIS MORNING WITH SNOW LEVELS RISING TO BETWEEN 8KFT-9KFT IN THE AFTERNOON. KJAC MAY EXPERIENCE LOWER MVFR VSBYS IN -RASN THROUGH 16Z BEFORE PCPN CHANGES TO -RA WITH OCCASIONAL MVFR CIGS. MOST PCPN WILL REMAIN VCNTY AND N-W OF A KJAC-KBZN LINE THROUGH THE PERIOD WITH MTS MOSTLY OBSCURED ABOVE 8KFT. VFR CONDITIONS WILL PREVAIL FURTHER SOUTH WITH OCCASIONAL MT OBSCURATIONS IN -SHRASN. EAST OF THE DIVIDE...VFR CONDITIONS EXPECTED ACROSS ALL AIRPORTS TODAY. ANOTHER ROUND OF GUSTY AFTERNOON WIND IS ANTICIPATED WITH AN INCREASED IN WIND EXPECTED BETWEEN 18Z AND 20Z THIS AFTERNOON. STRONG WEST SOUTHWEST WIND ALOFT CONTINUES TO BE INCLUDED IN MODEL ANALYSIS. NEARLY CONSTANT LLWS IS EXPECTED OVER KCOD THROUGH MUCH OF THE PERIOD. KLND WILL SEE A BREAK FROM LLWS THROUGH 19Z TODAY BUT LLWS SHOULD THEN RETURN TO THE TERMINAL...AND CONTINUE THROUGH THE FORECAST PERIOD. && .FIRE WEATHER... WEST OF THE DIVIDE...EXPECT UNSETTLED WEATHER FOR THE NEXT COUPLE OF DAYS AS A COUPLE OF SYSTEMS MOVE INTO THE REGION WITH RAIN AND SNOW SHOWERS. INVERSIONS WILL BRING POOR VENTILATION RATES FOR THE NEXT COUPLE OF DAYS. ISOLATED THUNDERSTORMS MAY DEVELOP LATER IN THE DAY ON SATURDAY. COLDER WEATHER WILL RETURN ON SUNDAY AFTER THE PASSAGE OF A COLD FRONT. EAST OF THE DIVIDE...EXPECT A WARMER AND BREEZY DAY TODAY WITH TEMPERATURES AVERAGING 5 TO 10 DEGREES WARMER THAN YESTERDAY. HOWEVER...RELATIVE HUMIDITIES SHOULD BE HIGH ENOUGH TO PREVENT ANY RED FLAG CONDITIONS. THERE COULD BE A COUPLE OF HOURS OF ELEVATED FIRE DANGER IN THE AFTERNOON HOWEVER. WITH VERY WARM TEMPERATURES...LOW RELATIVE HUMIDITY AND WINDY CONDITIONS ON SATURDAY...CRITICAL FIRE WEATHER WILL BECOME MORE WIDESPREAD AND A FIRE WEATHER WATCH WILL BE ISSUED FOR ALL AREAS WHERE FUELS HAVE BECOME CRITICAL. && .RIW WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING WYZ277-279>281-283-285-286-300. HIGH WIND WARNING UNTIL 6 AM MDT SATURDAY WYZ002-003. && SHORT TERM...HATTINGS LONG TERM...AEM AVIATION...BRANHAM/AEM FIRE WEATHER...HATTINGS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT FRI MAR 30 2012 WYZ001>020-022>030-311100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT FRI MAR 30 2012 ...HIGH WIND WARNING FOR THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS THROUGH EARLY SATURDAY MORNING... ...FIRE WEATHER WATCH IS IN EFFECT FOR MUCH OF CENTRAL AND SOUTHERN WYOMING FOR SATURDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG WIND WILL CONTINUE OVER THE ABSAROKA MOUNTAINS AND ADJACENT CODY FOOTHILLS. PLEASE SEE HIGH WIND WARNING PRODUCT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY...WINDY...DRY AND WARM CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS OVER PORTIONS OF SOUTHERN AND CENTRAL WYOMING. SATURDAY WILL BE VERY WINDY AND WARM WITH A FIRE WEATHER WATCH IN EFFECT ACROSS AREAS EAST OF THE DIVIDE AS WELL AS SWEETWATER COUNTY. SUNDAY...ISOLATED THUNDERSTORMS. STRONG WINDS POSSIBLE ACROSS SOUTHERN AND CENTRAL AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS IN THE CODY AND CLARK AREAS...PLEASE REPORT WIND GUSTS OVER 50 MPH AND ANY WIND DAMAGE. THANK YOU. TEAM RIVERTON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
441 AM MDT FRI MAR 30 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM NON-TSTM WND GST 2 W CODY 44.52N 109.09W
03/30/2012 M68 MPH PARK WY MESONET
&&
IRIS SYSTEMThe national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363612, 363611, 363613.